Virginia, 2019Damaging Winds in Virginia, July 15, 2019
July 15, 2019 · NWS LWX · 5 events in 3 counties and zones
A frontal boundary stalled across southern and western Virginia during the day on July 15th. Near the frontal boundary a CAPE gradient set up over central and western Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary stalled across southern and western Virginia during the day on July 15th. Near the frontal boundary a CAPE gradient set up over central and western Virginia. Upper level forcing was minimal to non-existent, but terrain circulations and the stalled boundary were enough for some scattered shower/thunderstorm development given the instability. A couple of these storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 15, 9:28 AM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 15, 9:28 AM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1028 AM EDT Mon Jul 15 2019
.SYNOPSIS...
High pressure will build overhead this afternoon. A warm front
is expected to lift north across the area Tuesday. The remnants
of Barry will then affect the region Wednesday into Thursday.
High pressure will return for Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A stalled front across south-central Virginia will be the focal
zone for isolated showers and thunderstorms later this afternoon
and early this evening. The portion of our region that could
encounter one of these showers and storms extends from Grant and
Pendleton Counties in West Virginia to Stafford and
Spotsylvania Counties in Virginia and points to the south and
west. Main threats would be a brief downpour and occasional
lightning. As of 10 am, SBCAPE averages 1000 to 2000 J/kg over
east-central West Virginia and west-central Virginia. There is
also 20 to 25 kts of shear in these same zones. There could be
an isolated strong to severe thunderstorm in parts of the
central Shenandoah Valley and Virginia Piedmont late this
afternoon as temperatures climb to near or just above 90
degrees. Dewpoint temperatures will be in the upper 60s to lower
70s.
As the daytime convection weakens and dissipates while moving
southeastward tonight, some cloud debris will be leftover and
accompanied by cloud debris from the remnants of Barry.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The remnants of Barry will move slowly northward Tuesday, then
northeastward Tuesday night, finally eastward Wednesday and
Wednesday night. Additional warmth and moisture will fill into
the region as today's stalled front moves north as a warm front.
Showers and thunderstorms will be more in coverage across our
region Tuesday into Tuesday evening, but not too widespread. A
few of the thunderstorms could be strong to severe as we will
have moisture in place at the low levels, warmth or heat in
place as well ahead of the remnants of Barry, and some weak
energy preceding Barry's center. Not everyone will get a strong
to severe thunderstorm. High temperatures will rise into the
lower 90s pretty much areawide Tuesday with dew points rising
back into the upper 60s and low 70s. Therefore, the heat index
values will range from the mid 90s to around 100F. This return
of moisture will also bring more widespread instability. Lows
Tuesday night only drop into the 70s.
The remnant trough that was once Barry will then move into the Ohio
Valley on Wednesday, with plenty of heat and humidity out ahead of
it. Expecting highs in the low to mid 90s with dew points in the low
70s. Heat index values by the afternoon likely reach into the 100-
105F and Heat Advisories may be necessary for portions of the
region. Additionally, as the trough approaches,
shower/thunderstorm chances will increase during the afternoon
and evening, and likely linger overnight. Lows from 70-80F
Wednesday night.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Heat and humidity will continue to increase late this week and
into at least the first part of the upcoming weekend. The
remnant trough leftover from Barry will likely exit to our east
sometime Thursday, though guidance differs on the speed of its
exit. A slower progression would mean chances for more
widespread showers and thunderstorms lingering into Thursday
afternoon and evening.
850-925 hPa temps are forecast to reach 25/30 C respectively
Friday into Saturday, translating to surface high temperatures
well into the 90s (perhaps near 100). This coupled with dew
points near 70 during peak heating would result in heat index
values of well over 100. There is some uncertainty as to just
how hot it gets, as temperatures over 100 would require deeper
mixing which usually lowers dew points a touch. But, a 100
degree air temperature and a 68 degree dew point result in the
same heat index (107-108) as a 97 degree air temperature and a
73 degree surface dew point. Either way, heat advisories
(100-105+) are likely Friday into Saturday as a result. Decided
to not stray far from a base model blend (Superblend) this far
out, resulting in highs in the mid to upper 90s and dew points
in the upper 60s to lower 70s (this prints out heat index values
of 100-110).
A weak front may drop into the area during the second half of
the weekend which would shave a couple degrees off the high
temperature compared to previous days (but still into the 90s).
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
VFR is expected this afternoon with some high cirrus preceding
afternoon cumulus. Some scattered showers/thunderstorms possible
this afternoon and evening at CHO, and some brief reductions
and gusty winds are possible. Elsewhere, dry weather is
forecast.
Predominantly VFR will continue tonight through Wednesday night.
Each afternoon and evening will see chances for scattered showers
and thunderstorms, and therefore brief reductions to
visibilities/ceilings and some localized gusty winds. Any locations
that see rain during the day/evening may also see some patchy fog
the following night.
Shower/thunderstorm chances continue through at least Thursday.
&&
.MARINE...
Sub-SCA conditions are expected through Tuesday night. Light
northeast winds this afternoon will turn light southerly
tonight through Tuesday night. Some scattered
showers/thunderstorms with localized gusty winds then become
possible late Tuesday and Tuesday evening.
Southerly winds will then increase Wednesday and Wednesday night and
SCA conditions are possible. In addition, chances will increase for
scattered showers and thunderstorms.
Sub-SCA conditions likely Thu-Fri with thunderstorms possible.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...MM
NEAR TERM...MM/KLW
SHORT TERM...MM
LONG TERM...DHOF
AVIATION...KLW/DHOF
MARINE...KLW/DHOF
Hazardous weather outlook, Jul 15, 4:19 AM EST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
519 AM EDT Mon Jul 15 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-160930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
519 AM EDT Mon Jul 15 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Potentially dangerous heat and humidity are possible later this
week, likely peaking Wednesday and again Friday into Saturday.
Increasing heat and tropical moisture may result in thunderstorms
capable of producing a few damaging wind gusts or isolated
instances of flooding Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-160930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
519 AM EDT Mon Jul 15 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Potentially dangerous heat and humidity are possible later this
week, likely peaking Wednesday and again Friday into Saturday.
Increasing heat and tropical moisture may result in thunderstorms
capable of producing a few damaging wind gusts or isolated
instances of flooding Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
Thunderstorm Wind, Augusta
- When
- July 15, 1:23 PM EST
- Where
- Augusta County, 1.76 mi NE of Arbor Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.120, -79.130
A tree was blown down near the intersection of Middlebrook Road and Cedar Green Road.
Thunderstorm Wind, Augusta
- When
- July 15, 1:40 PM EST
- Where
- Augusta County, 1.49 mi NNW of Lipscomb
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.040, -78.990
A tree was blown down in the 300 block of Hall School Road.
Thunderstorm Wind, Nelson
- When
- July 15, 2:15 PM EST
- Where
- Nelson County, 1.09 mi W of Nellysford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.880, -78.900
Several tree limbs were blown down blocking VA-151 southwest of Wintergreen.
Thunderstorm Wind, Nelson
- When
- July 15, 2:50 PM EST
- Where
- Nelson County, 0.69 mi S of Lovingston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.760, -78.880
A tree was blown down on Ridge Lane near the intersection with US-29. Another tree was blown down blocking a portion of US-29 just north of Lovingston.
Thunderstorm Wind, Highland
- When
- July 15, 3:05 PM EST
- Where
- Highland County, 32.16 mi NNW of Montebello
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.290, -79.405
Two trees were blown down near the 17000 block of US-250 Highland Turnpike.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 15 to 19, 20199 deaths · 25 events
- Tornado and Flash Flooding in Minnesota, July 15, 2019$200,000 · EF0 · 46 events
- Damaging Winds in Ohio, July 15 to 16, 2019$120,000 · 61 kt wind · 9 events
- Damaging Winds in Wisconsin, July 15, 2019$150,000 · 65 kt wind · 3 events
- Flash Flood and Damaging Winds in Ohio, July 15, 2019$51,000 · 50 kt wind · 3 events
- Flash Flooding and Heavy Rain in Arkansas, July 15 to 16, 201929 events
- Flash Flooding and Flood in Kentucky, July 15, 2019$20,000 · 3 events
- Hail and Damaging Winds in Minnesota, July 15, 20191 in hail · 12 events
- Marine Thunderstorm Winds in Lake Superior, July 15, 201912 events
- Damaging Winds in Minnesota, July 15, 201950 kt wind · 11 events
- Hail and Damaging Winds in Colorado, July 15, 2019$5,000 · 1.5 in hail · 9 events
- Flash Flooding and Damaging Winds in Mississippi, July 15, 2019$12,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844065, 844066, 844067, 844068, 844069.